Alert archive / Utah / Flash Flood Warnings in 2013

Flash Flood Warning 67, NWS Salt Lake City, UT

August 26, 2013Garfield County, Kane County, San Juan County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 26, 2013, 5:35 PM MDT for Garfield County, Kane County, San Juan County, Utah. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2013, 5:35 PM MDT (23:35 UTC)
Expired
Aug 26, 2013, 10:30 PM MDT
In force
5 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

Counties Garfield County, UT, Kane County, UT, San Juan County, UT

The radar

The Cedar City radar (KICX), 95 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.6 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2013-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 164 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2013-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
164 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
704 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

980 
WGUS55 KSLC 262335
FFWSLC
UTC017-025-037-270430-
/O.NEW.KSLC.FF.W.0067.130826T2335Z-130827T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
535 PM MDT MON AUG 26 2013

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL GARFIELD COUNTY IN UTAH
  CENTRAL KANE COUNTY IN UTAH
  SOUTHWESTERN SAN JUAN COUNTY IN SOUTHEAST UTAH

* UNTIL 1030 PM MDT

* AT 530 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
HEAVY RAIN FROM A THUNDERSTORM OVER A WIDESPREAD AREA IN MOSTLY KANE 
COUNTY.  THIS AREA INCLUDES THE PARIA AND MOST DRAINAGES TO THE EAST.

RAINFALL AMOUNTS OF 0.50 INCHES IN A SHORT PERIOD OF TIME HAS BEEN 
OBSERVED NEAR THE UTAH/ARIZONA BORDER.  AS THIS AIRMASS MOVES 
NORTHWARD INTO UTAH...IT IS INFERRED THAT THE RAINFALL WILL PRODUCE 
WIDESPREAD FLASH FLOODING ACROSS THIS VERY PRONE AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3715 11224 3734 11232 3744 11229 3756 11192
      3754 11129 3707 11123 3701 11134 3701 11203

$$

MCINERNEY
2 follow-up statements
661 
WGUS75 KSLC 270124
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
724 PM MDT MON AUG 26 2013

UTC017-025-037-270430-
/O.CON.KSLC.FF.W.0067.000000T0000Z-130827T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN JUAN UT-KANE UT-GARFIELD UT-
724 PM MDT MON AUG 26 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM MDT FOR
SOUTH CENTRAL GARFIELD...CENTRAL KANE AND SOUTHWESTERN SAN JUAN
COUNTIES...

AT 718 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE FLASH FLOODING OVER THE WAHWEAP DRAINAGE. THIS AREA HAS 
ACCUMULATED 0.25 TO 0.5 INCHES IN A SHORT PERIOD OF TIME AND AS A 
RESULT...FLASH FLOODING WAS OBSERVED IN THE DRAINAGE ITSELF. RAIN IS 
SLOWLY MOVING OUT OF THE AREA...BUT ADDITIONAL ACCUMULATIONS ARE 
EXPECTED BEFORE THE PRECIPITATION ENDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3715 11224 3734 11232 3744 11229 3756 11192
      3754 11129 3707 11123 3701 11134 3701 11203

$$

VERZELLA/MCINERNEY
871 
WGUS75 KSLC 270432
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1032 PM MDT MON AUG 26 2013

UTC017-025-037-270439-
/O.EXP.KSLC.FF.W.0067.000000T0000Z-130827T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN JUAN UT-KANE UT-GARFIELD UT-
1032 PM MDT MON AUG 26 2013

...THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE FOR SOUTH 
CENTRAL GARFIELD...CENTRAL KANE AND SOUTHWESTERN SAN JUAN COUNTIES...

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE OVERNIGHT 
HOURS ACROSS THE AREA...HOWEVER ADDITIONAL FLASH FLOODING IS NOT 
ANTICIPATED. THEREFORE THE FLASH FLOOD WARNING WILL BE ALLOWED TO 
EXPIRE. HIGH FLOWS WILL REMAIN POSSIBLE ALONG THE PARIA RIVER INTO 
THE OVERNIGHT HOURS. USE CAUTION AND AVOID THIS WATERWAY OVERNIGHT. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3715 11224 3734 11232 3744 11229 3756 11192
      3754 11129 3707 11123 3701 11134 3701 11203

$$

MPS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 26, 4:22 PM MDT, 1 hour 13 minutes earlier.

Area forecast discussion, Aug 26, 4:22 PM MDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
422 PM MDT MON AUG 26 2013

.SYNOPSIS...THE DEEP LAYER MOISTURE PLUME WITH A TROPICAL TAP WILL
REMAIN IN PLACE THROUGH TONIGHT. A MORE TYPICAL MONSOONAL
PATTERN WILL THEN PREVAIL TOMORROW INTO THE WEEKEND.

&&

.DISCUSSION...EXTENSIVE CLOUD SHIELD ACROSS THE STATE HAS LIMITED
WIDESPREAD HEAVY RAIN THUS FAR TODAY WITHIN THE DEEPLY MOIST
AIRMASS IN PLACE. THIS SAID...WIDESPREAD LIGHT TO MODERATE RAIN
SHOWERS HAVE BEEN THE NORM ACROSS THE SOUTHERN TWO-THIRDS WITH .10
TO .30 INCHES OF RAINFALL FALLING IN MAN AREAS OVER THE LAST 12
HOURS. ISOLATED CELLS DID CARRY ENOUGH INTENSITY FOR FLASH
FLOODING AS SEEN IN CAPITOL REEF NATIONAL PARK EARLIER THIS
AFTERNOON...BUT THATS BEEN THE STANDOUT THUS FAR. THIS IS EXPECTED
TO CHANGE OVER THE NEXT 6 TO 8 HOURS AS CLOUD SHIELD IN PLACE
BEGINNING TO THIN FROM SOUTH TO NORTH AND CONVECTION INCREASING AS
SUCH.

LIMITED HEATING UNDER CLEARING SKIES JUST ENOUGH TO HAVE A
SUBSTANTIAL AFFECT ON LOW LEVEL INSTABILITY IN NORTHERN ARIZONA
AND FAR SOUTHERN UTAH AT THIS HOUR. CONVECTION IS SPARKING QUITE
RAPIDLY OVER NORTHERN ARIZONA AND ISOLATED AREAS ACROSS THE FAR
SOUTH AND EXPECT THAT TO CONTINUE. HRRR-3KM SUPPORTS THIS INTO
THIS EVENING AND AM BEGINNING TO SEE POSITIVE TRENDS IN MESO-
ANALYSIS. THE FLOOD WATCH HAS BEEN EXTENDED THROUGH MIDNIGHT
ACROSS THE SOUTH AND EAST TO COVER THIS POTENTIAL.

STARTING TO SEE TROPICAL TAP TO WHAT WAS IVO SHEAR IN SATELLITE.
500MB GUIDANCE CONTINUES TO SUPPORT ITS INFLUENCE IS SHORT LIVED
AND WILL BE A NON PLAYER BY THE EARLY TOMORROW MORNING. THE
STRENGTHENING CENTRAL PLAINS HIGH AND ASSOCIATED MONSOONAL RETURN
FLOW DOES NOT FOLLOW SUIT HOWEVER. LARGE SCALE PATTERN TO LOCK IN
FOR THE NEXT SEVERAL DAYS MAINTAINING DEEP MONSOONAL MOISTURE OVER
THE AREA...DIURNAL SHOWERS AND STORMS THE NORM MOST AREAS ACROSS
THE STATE.

EXPECTING TUESDAY WILL BE A VERY ACTIVE DAY ONCE AGAIN AS THE
CLOUD SHIELD CONTINUES TO THIN. ALTHOUGH AREAL COVERAGE OF PRECIP
WILL BE LESS THAN THE LAST 36 HOURS WILL SEE POTENTIAL FOR DEEPER
UPDRAFTS CAPABLE OF LOCALLY HEAVY RAIN WITH THE CONVECTION THAT
FORMS. WILL ADDRESS ANY NEED OF A FLASH FLOOD WATCH TO LATER
SHIFTS AS WE ARE IN SOMEWHAT OF A TRANSITION PERIOD.

SIGNIFICANCE OF MONSOONAL PATTERN MID WEEK WILL DEPEND ON WAVES
EMBEDDED WITHIN RETURN FLOW AND GUIDANCE WILL NOT HANDLE THESE
SMALL SCALE FEATURES UNTIL 24 HOURS OUT IF AT ALL. GENERALLY
CARRYING ISOLATED VALLEY AND SCATTERED MOUNTAIN CONVECTION THROUGH
THAT PERIOD. OF NOTE IN THE GLOBALS FOR THE WEEKEND HOWEVER IS
REMNANT ENERGY FROM WAS YET ANOTHER TROPICAL SYSTEM OFF THE
SOUTHERN MEXICO COAST IMPACTING THE AREA SATURDAY. WILL BE
WATCHING THIS CLOSELY...AS WELL AS A STRONG LATE RUN PACNW TROUGH
THAT WOULD BE NEEDED TO LIFT THE MOISTURE THIS FAR NORTH.

NORTHERN BRANCH CONTINUES TO LOOK MORE ACTIVE LATE IN THE PERIOD
AND THIS IS NOT UNCOMMON FOR THIS TIME OF YEAR. IF THIS VERIFIES
WILL LIKELY SEE A SHIFT IN SENSIBLE WEATHER AND THE END OF
FREQUENT MONSOONAL SURGES.

&&

.AVIATION....WINDS WILL REMAIN SOUTHERLY AT THE KSLC TERMINAL
THROUGH THE REST OF TODAY AND OVERNIGHT AND WILL STAY GUSTY
THROUGH ABOUT 00Z. VFR CONDITIONS WILL PREVAIL WITH CIGS GENERALLY
STAYING ABV 7000 FT. THERE IS A 30 PERCENT CHANCE THAT PASSING
SHOWERS COULD BRIEFLY LOWER THE CIGS BELOW 7000 FT AND PRODUCE
GUSTY ERRATIC WINDS THROUGH ABOUT 06-07Z.

&&

.FIRE WEATHER...DEEP MOISTURE FROM DECAYING TROPICAL SYSTEM IVO
CONTINUES TO STREAM NORTH INTO UTAH. THIS WILL CONTINUE TO BRING
WIDESPREAD RAIN WITH EMBEDDED THUNDERSTORMS TO THE SOUTHERN HALF OF
UTAH AND SCATTERED SHOWERS AND THUNDERSTORMS TO THE NORTH. WITH THIS
VERY MOIST AIRMASS OVER THE STATE...OVERNIGHT RECOVERIES WILL AGAIN
BE VERY GOOD TONIGHT AND AFTERNOON MINIMUM RELATIVE HUMIDITY VALUES
WILL BE HIGH ACROSS MAINLY THE SOUTHERN PORTION OF THE FIRE
DISTRICT. COOLER TEMPERATURES CAN BE EXPECTED THROUGH TUESDAY. THE
CHANCE OF WETTING RAINS WILL REMAIN HIGH THROUGH TUESDAY. BY MIDWEEK
DEEPER MOISTURE BEGINS TO SLOWLY DECREASE AND MORE TYPICAL DIURNAL
CONVECTIVE ACTIVITY EXPECTED FOR THE LATTER HALF OF THE WEEK. ALSO A
MODERATE INCREASE IN TEMPERATURES IS EXPECTED.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR
     UTZ010>014-016-019>021-517-518.

WY...NONE.
&&

MERRILL/WILENSKY

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 26, 2:45 AM MDT, 14 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
245 AM MDT MON AUG 26 2013

UTZ001>016-019>021-517-518-WYZ021-271300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
245 AM MDT MON AUG 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A SIGNIFICANT INFLUX OF TROPICAL MOISTURE WILL CONTINUE TO SURGE
NORTH. WIDESPREAD RAINFALL IS EXPECTED ACROSS THE SOUTHERN HALF
OF THE STATE. THIS RAIN...LOCALLY HEAVY AT TIMES...WILL CREATE
ENHANCED RUNOFF WHICH MAY CAUSE FLOODING IN DRY WASHES AND SLOT
CANYONS AS WELL AS RISES IN SMALL STREAMS AND MAINSTEM RIVERS IN
THOSE AREAS. BURN SCARS WILL ALSO BE AT RISK OF DEBRIS FLOWS. POOR
DRAINAGE AND LOW LYING AREAS IN URBAN ENVIRONMENTS WILL ALSO BE
PRONE TO FLOODING.

ACROSS THE NORTHERN PORTIONS OF THE OUTLOOK AREA...SHOWERS AND
THUNDERSTORMS WILL BE LESS WIDESPREAD...BUT ANY STORMS WILL BE
CAPABLE OF PRODUCING BRIEF HEAVY RAINFALL...GUSTY WINDS AND SMALL
HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WIDESPREAD RAINFALL WILL CONTINUE ACROSS CENTRAL...EASTERN AND
SOUTHERN PORTIONS OF UTAH THROUGH TUESDAY. THIS LONG DURATION
RAINFALL WILL CONTINUE TO POSE A THREAT OF FLOODING TO SMALL
STREAMS...DRY WASHES AND SLOT CANYONS AS WELL AS BURN SCARS AND
POOR DRAINAGE AREAS IN URBAN ENVIRONMENTS.

WARMER WEATHER AND MORE ISOLATED THUNDERSTORMS IS ANTICIPATED MID
WEEK.

A RETURN OF MORE WIDESPREAD THUNDERSTORMS IS FORECAST AT THE END
OF THE WEEK THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Local storm report, Aug 26, 1:35 PM MDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
135 PM MDT MON AUG 26 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0132 PM     FLASH FLOOD      3 E TORREY              38.30N 111.36W
08/26/2013                   WAYNE              UT   PARK/FOREST SRVC

            FLASH FLOODING IN CAPITOL REEF NATIONAL PARK. GRAND WASH
            AND CAPITOL GORGE EXPERIENCING MODERATE FLASH FLOODING
            WITH THE SCENIC DRIVE CLOSED AS A RESULT.

&&

BMCINERN

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 6:26 PM MDTAreal Flood WarningSLCGarfield, Iron, Kane, Washington12 hr
Aug 25, 6:35 PM MDTSpecial Weather StatementSLCBox Elder, Tooele40 min
Aug 25, 6:38 PM MDTSpecial Weather StatementSLCBox Elder, Tooele37 min
Aug 25, 7:21 PM MDTSpecial Weather StatementSLCBox Elder39 min
Aug 25, 7:59 PM MDTSpecial Weather StatementSLCBox Elder76 min
Aug 26, 12:48 PM MDTFlash Flood WarningSLCEmery, Garfield, Sevier, Wayne4 hr

Nearby

Flash Flood Warnings in Utah, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.